Kentucky, 2004

Flooding in Kentucky, January 6 to 18, 2004

January 6 to 18, 2004 · NWS PAH · 3 events in 3 counties and zones

The Ohio River rose above flood stage in northwest Kentucky due to heavy rains from Illinois to Ohio at the end of December. The heavy rains lasted into the first days of January.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The Ohio River rose above flood stage in northwest Kentucky due to heavy rains from Illinois to Ohio at the end of December. The heavy rains lasted into the first days of January. This resulted in moderate flooding. Low-lying woodlands and fields in the river bottomlands were flooded. In Daviess County, about a dozen roads near the river were closed by high water. The closed roads included Lower River Road from U.S. Route 60 to Griffith Station, Rockport Ferry Road, Crooked Creek Road, and other secondary county roads. Backwater from the Ohio River caused flooding near the mouth of the Green River, which flooded roads in Henderson County. On one of the flooded roads near Hebbardsville, a postal worker on his route became stranded in five-foot deep floodwaters. A dump truck from the county road department towed the man's vehicle about 3/4 mile through 5-foot floodwaters to safety. Although the 35-degree water was nearly up to the ignition of the vehicle, the postal worker refused treatment for hypothermia. At J.T. Myers Lock and Dam near Uniontown, the river rose above flood stage on the 6th and fell back below flood stage on the 18th. The river crested near 44.5 feet on the 13th, which was about 7.5 feet above flood stage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 6, 4:37 AM CST, 4 hours 23 minutes earlier.

Area forecast discussion, Jan 6, 4:37 AM CST, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
437 AM CST TUE JAN 6 2004

.DISCUSSION...
SHORT TERM CONCERN FOR TODAY WILL BE BELOW NORMAL TEMPERATURES AND
COLD WIND CHILL READINGS. CURRENT AND PROJECTED WIND CHILL READING
THIS MORNING SHOULD REMAIN JUST ABOVE WIND CHILL ADVISORY CRITERIA.
PER LOCAL POLICY...WIND CHILLS ARE HEADLINED IN THE TEXT FORECAST.

STRONG COLD AIR ADVECTION WILL KEEP MAX TEMPS IN THE 20S
TODAY...EVEN WITH GOOD MIXING THROUGH THE LOWER ATMOSPHERE. COLDEST
TEMPERATURES WILL BE EXPECTED TONIGHT...HOWEVER...ANY DECENT WARM
ADVECTION AROUND HIGH MAY LIFT MIN TEMPS BY ONE OR TWO DEGREES.
GIVEN THE PENCHANT FOR DECOUPLING OF WINDS IN THIS AREA WITH THE
DEVELOPMENT OF THE NOCTURNAL INVERSION...I HAVE CHOSEN TO REMAIN ON
THE COLD SIDE FOR TEMPERATURES TONIGHT.

I AM A LITTLE CONCERNED THAT TEMPERATURES WEDNESDAY NIGHT MAY BE
KEPT A LITTLE HIGHER DUE TO INCREASING CLOUD COVER AND WARM AIR
ADVECTION IN ADVANCE OF THE NEXT SYSTEM. FOR NOW...MIN TEMPERATURES
HAVE BEEN HELD IN THE MID TO UPPER 20S FOR WEDNESDAY NIGHT/THURSDAY
MORNING TIME FRAME.

THE PAH FORECAST AREA APPEARS TO BE IN THE TRANSITION ZONE FOR
LIQUID AND FROZEN PRECIPITATION ON THURSDAY. ETA AND GFS SOUNDINGS
START OUT WITH RAIN...BUT DIFFER IN TIMING AND PLACEMENT ON THE
TRANSITION TO A RAIN/SNOW MIX THURSDAY AFTERNOON. BY THURSDAY
NIGHT...GFS/ETA SOUNDINGS SHOW AN ALL SNOW SOUNDING FOR THE MOST
PART. HOWEVER...GIVEN THE VERTICAL RESOLUTION OF THE GFS
SOUNDINGS...IT IS DIFFICULT TO DETERMINE WHETHER ENOUGH ICE CRYSTAL
FORMATION/SEEDER CLOUDS WILL BE AVAILABLE TO KEEP IT ALL SNOW
THURSDAY NIGHT. OH WELL.

PRECIPITATION TYPE AND TIMING FOR THE NEXT WEATHER SYSTEM LATE
SUNDAY INTO MONDAY IS DUBIOUS...SO LOW CONFIDENCE FORECAST FOR THIS
TIME PERIOD. THE PAH FORECAST AREA IS IN THE TRANSITION ZONE AGAIN
FOR LIQUID AND FROZEN PRECIPITATION. I ATTEMPTED TO INDICATE A SHIFT
FROM A SNOW/RAIN MIX TO ALL RAIN FOR THE SOUTHERN 1/2 OF THE PAH
FORECAST AREA BY LATE NEXT MONDAY.

FOR SHORT TERM TEMPERATURES...LEANED CLOSE TO 12KM ETA SURFACE
TEMPERATURES...GRADUALLY SHIFTING TO GFS MOS TEMPS IN LATER PERIODS.
HOWEVER...LITTLE IF ANY SIGNIFICANT CHANGES WERE MADE TO PREVIOUS
FORECAST PACKAGE MAX/MIN TEMPERATURES.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&

SMITH
Hazardous weather outlook, Jan 6, 5:05 AM CST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
505 AM CST TUE JAN 6 2004

ILZ089>094-KYZ001>022-MOZ100-107>112-114-071100-
ALEXANDER IL-BALLARD KY-BUTLER MO-CALDWELL KY-CALLOWAY KY-
CARLISLE KY-CARTER MO-CHRISTIAN KY-CRITTENDEN KY-DAVIESS KY-
FULTON KY-GRAVES KY-HARDIN IL-HENDERSON KY-HICKMAN KY-HOPKINS KY-
JOHNSON IL-LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-
MCLEAN KY-MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-POPE IL-
PULASKI IL-RIPLEY MO-SCOTT MO-STODDARD MO-TODD KY-TRIGG KY-UNION KY-
WAYNE MO-WEBSTER KY-
505 AM CST TUE JAN 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

WIND CHILL VALUES WILL BE NEAR ZERO AT TIMES THIS MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ075>078-080>088-INZ081-082-085>088-MOZ076-086-087-071100-
BOLLINGER MO-CAPE GIRARDEAU MO-EDWARDS IL-FRANKLIN IL-GALLATIN IL-
GIBSON IN-HAMILTON IL-JACKSON IL-JEFFERSON IL-PERRY MO-PERRY IL-
PIKE IN-POSEY IN-SALINE IL-SPENCER IN-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE IL-WHITE IL-WILLIAMSON IL-
505 AM CST TUE JAN 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...AND SOUTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT

WIND CHILL VALUES WILL BE AS LOW AS ZERO TO 5 BELOW ZERO THIS
MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Daviess

When
January 6, 9:00 AM CST to January 18, 2:00 PM CST
Where
Daviess forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.732, -87.087 (the zone’s center; the record gives no point)

Flood, Henderson

When
January 6, 9:00 AM CST to January 18, 2:00 PM CST
Where
Henderson forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.796, -87.573 (the zone’s center; the record gives no point)

Flood, Union

When
January 6, 9:00 AM CST to January 18, 2:00 PM CST
Where
Union forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.659, -87.945 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5381126, 5381127, 5381128.